Skin Rashes

Certain drugs used in cancer treatment can cause skin problems. One example is EGFR (epidermal growth factor receptor) inhibitors. These drugs are often prescribed for patients with colon, head and neck, pancreatic, non-small cell lung, and breast cancers. These drugs include cetuximab (Erbitux), panitumumab (Vectibix), erlotinib (Tarceva), gefitinib (Iressa), and lapatinib (Tykerb/Tyverb).

EGFR inhibitors can cause a number of side effects, but skin rash is the most common. Approximately 90 out of 100 patients taking EGFR inhibitors get this side effect. The rash can cause much discomfort and can also affect your looks, which may contribute to a negative body image and depression. However, you can take action to reduce the severity of the skin rash.

Rash Characteristics

The rash caused by EGFR inhibitors can be severe. It may appear on the face, scalp, neck, upper chest, and back. This rash is like acne but has other features that make it more troublesome. Patients often complain of tenderness, irritation, burning, and stinging.

Although this rash is unwanted and uncomfortable, know that the rash and its severity mean that treatment is working. It is also important to know that the rash is not an allergic reaction. Because the rash means treatment is working, your doctors will treat the rash rather than lower the dose or stop treatment. The rash generally fades after treatment is stopped.

Protecting the Skin

Because the rash can sometimes be triggered by UV (ultraviolet) light, consider sunscreen to protect your skin from sunlight. Sunscreens without alcohol are less irritating. Wearing long sleeves and pants may also help. Both fair- and dark-skinned patients can get the rash, but it is more likely to be severe in people with light skin.

Most of these skin rashes do not cause scarring However, the rash may cause darkening of the skin after redness and inflammation have resolved. This darkening usually fades within 3 weeks after treatment is stopped. You may be more sensitive to sunlight even after treatment, so keep protecting your skin.

Treatments

As with all side-effects, you should tell your cancer care team if you develop a rash during cancer treatment. Early intervention is important for good management. So tell your health care team about any skin changes as soon as possible. Do not diagnose or treat yourself so as to avoid making the rash worse.

For example, although the rash is like acne, common anti-acne treatment, such as topical retinoids and benzoyl peroxide, should not be used. These drugs dry out the skin and can increase the burning and irritation. Further, they have not been shown to improve the rash.

For mild rashes, topical creams applied to the skin may relieve symptoms. An example of a topical cream is hydrocortisone.  For a rash that is moderate to severe, your doctor may prescribe an oral antibiotic, such as doxycycline. Although the rash is not an infection, the skin can get infected from scratching. Therefore, it is important to take antibiotics if prescribed. Oral or topical antihistamines may also be recommended to relieve itching.

In addition to medication, there are some things you can do to help reduce discomfort with the rash:

  • Apply alcohol-free, fragrance-free, hypoallergenic moisturizer daily and on feet and hands at bedtime
  • Drink plenty of fluids (at least two liters per day) to stay hydrated, and avoid caffeine
  • Apply PABA-free sunscreen of at least SPF 30 and wear protective clothing when in sunlight
  • Avoid hot showers, walking barefoot, and wearing tight-fitting footwear
  • Wear only hypoallergenic makeup
  • Use mild detergents and skin cleansers
  • Don’t use over-the-counter anti-acne medications

Contact your doctor if the symptoms get worse or the rash spreads.